Alert archive / West Virginia / Wind Advisories in 2026

Wind Advisory 4, NWS Charleston, WV

February 25, 2026Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Feb 25, 2026, 12:55 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Feb 25, 2026, 1:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2026, 12:55 AM EST (05:55 UTC)
In effect from
Feb 25, 2026, 1:00 AM EST
Expired
Feb 25, 2026, 11:15 AM EST
In force
10 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2026-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2026-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS71 KRLX 250555
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1255 AM EST Wed Feb 25 2026

WVZ523-526-251400-
/O.NEW.KRLX.WI.Y.0004.260225T0600Z-260225T1800Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
1255 AM EST Wed Feb 25 2026

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

5
2 follow-up statements
716 
WWUS71 KRLX 251249
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
749 AM EST Wed Feb 25 2026

WVZ523-526-251800-
/O.CON.KRLX.WI.Y.0004.000000T0000Z-260225T1800Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
749 AM EST Wed Feb 25 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WHAT...West winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information can be found at https://www.weather.gov/rlx 
as well as on our X and Facebook pages.

&&

$$

JP
287 
WWUS71 KRLX 251615
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1115 AM EST Wed Feb 25 2026

WVZ523-526-251715-
/O.CAN.KRLX.WI.Y.0004.000000T0000Z-260225T1800Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1115 AM EST Wed Feb 25 2026

...WIND ADVISORY IS CANCELLED...

Winds have decreased to below advisory criteria.

$$

JP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Feb 24, 5:59 PM EST, 6 hours 56 minutes earlier. Its key messages:

  • 1. A clipper system will bring 3 to 6 inches of snow to the Northeast Mountains tonight into Wednesday. Gusts to 40 mph will cause blowing and drifting of snow in the mountains. 2. A southern stream system brings precipitation, mainly across the southern coalfields Wednesday night into Thursday, totaling 0.50 to 0.75 inches. Dynamic cooling may briefly change rain to snow in the southern coalfields Wednesday night with some light accumulations possible. 3. Dry and much warmer conditions return Friday through Saturday, followed by a dry backdoor cold front on Sunday.
Area forecast discussion, Feb 24, 5:59 PM EST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
559 PM EST Tue Feb 24 2026

.WHAT HAS CHANGED...
A Winter Weather Advisory has been issued for the Northeast
Mountains for tonight into Wednesday. The axis of heaviest
precipitation for Wednesday night into Thursday has shifted
south.

&&

.KEY MESSAGES...
1. A clipper system will bring 3 to 6 inches of snow to the
Northeast Mountains tonight into Wednesday. Gusts to 40 mph will
cause blowing and drifting of snow in the mountains.

2. A southern stream system brings precipitation, mainly across
the southern coalfields Wednesday night into Thursday, totaling
0.50 to 0.75 inches. Dynamic cooling may briefly change rain to
snow in the southern coalfields Wednesday night with some light
accumulations possible.

3. Dry and much warmer conditions return Friday through
Saturday, followed by a dry backdoor cold front on Sunday.

&&

.DISCUSSION...
KEY MESSAGE 1...

Lingering stratocumulus continues to dissipate as transient
high pressure builds in from the southwest. This quiet period
will be short-lived as a fast-moving clipper system dives out of
the Upper Midwest and crosses the Great Lakes tonight.

A clipper system approaches overnight. Warm advection ahead of
this system associated with a strengthening low level jet will
yield precipitation overspreading the region tonight followed by
a cold front during the day on Wednesday. This will yield 3 to
6 inches of snow accumulation in the higher elevations tonight
through Wednesday. A Winter Weather Advisory is in effect to
cover this hazard. In the lowlands, including the Metro Valley,
boundary layer temperatures hovering in the mid 30s will favor
mainly a rain and snow mix with minimal accumulations.

Additionally, the tightening pressure gradient and steepening
low-level lapse rates will allow strong winds to mix to the
surface. Momentum transfer from the H850 jet will result in
surface gusts reaching 40 mph across the Northeast Mountains.
These gusts will easily blow and drift the existing low-density
snowpack, creating hazardous travel conditions. Lowland
locations will generally experience gusts in the 20 to 30 mph
range.

KEY MESSAGE 2...

Attention turns to a southern stream system approaching the
region Wednesday night into Thursday. Recent guidance has
shifted the heaviest quantitative precipitation forecast axis
further south. Despite this shift, a general 0.50 to 0.75 inches
of liquid accumulation is expected across the southern end of
the forecast area.

As precipitation overspreads the area Wednesday night, dynamic
cooling associated with strong ascent may be sufficient to cool
the column and transition rain over to snow across the southern
coalfields. Any snow that manages to fall will be transient, as
warm air advection takes over during the day Thursday, pushing
boundary layer temperatures well above freezing and switching
precipitation entirely back to rain.

From a hydrology perspective, the rainfall will fall on areas
with a deep, existing snowpack in the higher terrain. However,
because this snowpack is characterized by very low density, it
possesses a significant capacity to absorb the liquid
precipitation. This absorption will greatly limit runoff. For
locations without snow, the rainfall amounts by themselves
should be manageable.

KEY MESSAGE 3...

In the wake of the Thursday system, upper-level flow flattens
out, allowing surface high pressure to build across the area
Friday into Saturday. Significant warm air advection will take
hold, with H850 temperatures rising steadily. This will foster a
dry and pronounced warming trend, pushing afternoon high
temperatures into the 50s and 60s to start the weekend.

By Sunday, a dry backdoor cold front will slide south through
the Central Appalachians, bringing a brief cool down. However,
this is expected to be short-lived as another quick warm-up
establishes itself going into early next week.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...

VFR conditions can be expected this evening to well past
midnight. A low level jet could cause some low level wind shear
in the mountain valleys tonight, especially at EKN. Late
tonight into Wednesday morning, MVFR clouds and some
restrictions in rain and snow can be expected, more so over
northern West Virginia and the West Virginia mountains.

Some MVFR clouds will linger Wednesday afternoon over eastern
West Virginia, while locations further west can expect VFR
conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: High, except medium with rain and snow late
tonight into Wednesday morning.

ALTERNATE SCENARIOS: Timing and intensity of restrictions with
precipitation late tonight into Wednesday could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EST 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z THURSDAY...
IFR conditions are possible in widespread rain Wednesday night
through Thursday as a low pressure system crosses the region.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 9 PM this evening to 1 PM EST
     Wednesday for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

DISCUSSION...JP
AVIATION...RPY

Nearby

Wind Advisories in West Virginia, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.